Alert archive / California / Beach Hazards Statements in 2019

Beach Hazards Statement 11, NWS San Francisco Bay Area, CA

December 30, 20196 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Dec 30, 2019, 3:46 AM PST for 6 counties in California. It took effect at Dec 31, 2019, 1:00 PM PST. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Dec 30, 2019, 3:46 AM PST (11:46 UTC)
In effect from
Dec 31, 2019, 1:00 PM PST
Expired
Jan 1, 2020, 9:00 AM PST
In force
20 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 11.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2019-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2019-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

325 
WHUS46 KMTR 301146
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
346 AM PST Mon Dec 30 2019

CAZ006-505-509-529-530-310800-
/O.NEW.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
346 AM PST Mon Dec 30 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON
THROUGH WEDNESDAY EVENING...

* HAZARDS...Increased sneaker wave risk, increased risk of rip
  currents, large shore break

* TIMING...In effect from 1 PM Tuesday through 9 PM Wednesday

* LOCATION...Coastline from Sonoma County south to Big Sur

* POTENTIAL IMPACTS...Larger surf at offshore breaks and an
  enhanced risk of sneaker waves at the beaches. Steep beaches 
  will have a higher risk of sneaker wave activity with greater 
  wave run-up onto beaches. Large waves will also wash over 
  jetties and rock outcroppings that may normally stay dry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazard Statement means the potentially dangerous
conditions may exist on specific beaches. These hazards may
include large shore break...strong rip currents...and possible
sneaker waves. All of which could be life threatening.

An increased sneaker wave risk means that conditions are present
to support a heightened risk of unsuspecting beach goers being
swept into the sea by a wave. Rip currents are typically more
frequent and stronger in the vicinity of jetties...inlets...and
piers. Swimmers caught in a rip current should swim parallel to
the coast to escape the rip current before trying to swim for
shore. Swimmers should avoid swimming in areas of large shore
break and always swim near a lifeguard. Fisherman should avoid
fishing from rocks or jetties. Be sure to always keep your eyes
on the ocean.

$$
6 follow-up statements
858 
WHUS46 KMTR 302201
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
201 PM PST Mon Dec 30 2019

CAZ006-505-509-529-530-310700-
/O.CON.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
201 PM PST Mon Dec 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...A long period northwesterly swell will bring large
  breaking waves and an increased threat of sneaker waves and rip
  currents to area beaches.

* WHERE...Coastline from Sonoma County southward through Monterey
  County.

* WHEN...From 1 PM PST Tuesday through 9 PM PST Wednesday.

* IMPACTS...Large breaking waves will generate hazardous
  conditions on area beaches. This threat will be maximized on
  steeply sloped beaches. Rip currents can pull swimmers and
  surfers out to sea. Large breaking waves can cause injury, wash
  people off beaches and rocks, and capsize small boats near
  shore.

* ADDITIONAL DETAILS...There is a chance that a High Surf Advisory
  will be issued for Tuesday Night into Wednesday as the
  northwesterly swell builds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

$$
633 
WHUS46 KMTR 310545
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
945 PM PST Mon Dec 30 2019

CAZ006-505-509-529-530-311500-
/O.CON.KMTR.BH.S.0011.191231T2100Z-200102T0500Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
945 PM PST Mon Dec 30 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY EVENING...

* WHAT...A long period northwesterly swell will bring large 
  breaking waves and an increased threat of sneaker waves and 
  rip currents to area beaches.

* WHERE...Coastline from Sonoma County southward through 
  Monterey County.

* WHEN...From 1 PM PST Tuesday through 9 PM PST Wednesday.

* IMPACTS...Large breaking waves will generate hazardous 
  conditions on area beaches. This threat will be maximized on 
  steeply sloped beaches. Rip currents can pull swimmers and 
  surfers out to sea. Large breaking waves can cause injury, 
  wash people off beaches and rocks, and capsize small boats 
  near shore.

* ADDITIONAL DETAILS...There is a chance that a High Surf 
  Advisory will be issued for Tuesday Night into Wednesday as 
  the northwesterly swell builds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

$$
780 
WHUS46 KMTR 311241
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
441 AM PST Tue Dec 31 2019

CAZ006-505-509-529-530-312045-
/O.NEW.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/
/O.EXT.KMTR.BH.S.0011.191231T2100Z-200101T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
441 AM PST Tue Dec 31 2019

...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 1 PM PST THIS
AFTERNOON THROUGH WEDNESDAY MORNING...
...HIGH SURF ADVISORY IN EFFECT FROM 9 AM WEDNESDAY TO 9 AM PST
THURSDAY...

* WHAT...A long period northwesterly swell will bring an increased
  threat of sneaker waves and rip currents to area beaches this
  afternoon through Wednesday morning. Swells will increase on
  Wednesday and will cause very large breakers.

* WHERE...Coastline from Sonoma County southward through 
  Monterey County.

* WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday.

* IMPACTS...Large breaking waves will generate hazardous 
  conditions on area beaches. This threat will be maximized on 
  steeply sloped beaches. Rip currents can pull swimmers and 
  surfers out to sea. Large breaking waves can cause injury, 
  wash people off beaches and rocks, and capsize small boats 
  near shore.

* ADDITIONAL DETAILS...Beach Hazards Statement will be upgraded to
  a High Surf Advisory Wednesday morning as northwesterly swell 
  builds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

$$
931 
WHUS46 KMTR 311939
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
1139 AM PST Tue Dec 31 2019

CAZ006-505-509-529-530-010800-
/O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/
/O.CON.KMTR.BH.S.0011.191231T2100Z-200101T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1139 AM PST Tue Dec 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM PST THIS
AFTERNOON THROUGH WEDNESDAY MORNING... 
...HIGH SURF ADVISORY IN REMAINS EFFECT FROM 9 AM WEDNESDAY TO 9 
AM PST THURSDAY...

* WHAT...A long period northwesterly swell will bring an 
  increased threat of sneaker waves and rip currents to area 
  beaches this afternoon through Wednesday morning. Swells will 
  increase on Wednesday and will cause very large breakers.

* WHERE...Coastline from Sonoma County southward through 
  Monterey County.

* WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday.

* IMPACTS...Large breaking waves will generate hazardous 
  conditions on area beaches. This threat will be maximized on 
  steeply sloped beaches. Rip currents can pull swimmers and 
  surfers out to sea. Large breaking waves can cause injury, 
  wash people off beaches and rocks, and capsize small boats 
  near shore.

* ADDITIONAL DETAILS...Swell heights 6 to 9 feet at 22 to 24
  seconds are expected late this afternoon to tomorrow morning.
  Swells will then build to 11 to 14 feet at 20 to 22 seconds
  Wednesday. This will generate breaking waves of 20 to 25 feet, 
  favored locations may exceed 25 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

$$
240 
WHUS46 KMTR 010642
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
1042 PM PST Tue Dec 31 2019

CAZ006-505-509-529-530-011700-
/O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/
/O.CON.KMTR.BH.S.0011.000000T0000Z-200101T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
1042 PM PST Tue Dec 31 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PST
WEDNESDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM WEDNESDAY TO
9 AM PST THURSDAY...

* WHAT...A long period northwesterly swell will bring an 
  increased threat of sneaker waves and rip currents to area 
  beaches this afternoon through Wednesday morning. Swells will 
  increase on Wednesday and will cause very large breakers.

* WHERE...Coastline from Sonoma County southward through 
  Monterey County.

* WHEN...From 1 PM PST Tuesday through 9 AM PST Thursday.

* IMPACTS...Large breaking waves will generate hazardous 
  conditions on area beaches. This threat will be maximized on 
  steeply sloped beaches. Rip currents can pull swimmers and 
  surfers out to sea. Large breaking waves can cause injury, 
  wash people off beaches and rocks, and capsize small boats 
  near shore.

* ADDITIONAL DETAILS...Swell heights 6 to 9 feet at 22 to 24 
  seconds are expected late this afternoon to tomorrow morning. 
  Swells will then build to 11 to 14 feet at 20 to 22 seconds 
  Wednesday. This will generate breaking waves of 20 to 25 feet, 
  favored locations may exceed 25 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

$$
399 
WHUS46 KMTR 011649
CFWMTR

COASTAL HAZARD MESSAGE
National Weather Service SAN FRANCISCO CA
849 AM PST Wed Jan 1 2020

CAZ006-505-509-529-530-020800-
/O.EXP.KMTR.BH.S.0011.000000T0000Z-200101T1700Z/
/O.CON.KMTR.SU.Y.0007.200101T1700Z-200102T1700Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
849 AM PST Wed Jan 1 2020

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THURSDAY...
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PST THIS MORNING...

* WHAT...A long period northwest swell will bring an increased
  threat of rip currents, large and dangerous breaking waves in
  the surf zone, and increased wave run-up on beaches with waves
  topping and washing over large rocks and jetties through
  Thursday morning.

* WHERE...Coastline from Sonoma County southward through 
  Monterey County.

* WHEN...From 9 AM PST Wednesday through 9 AM PST Thursday.

* IMPACTS...Large breaking waves will generate hazardous
  conditions on area beaches. The surf zone will be dangerous due
  to strong currents and powerful breaking waves. This threat 
  will be maximized on steeply sloped beaches. Rip currents can 
  pull swimmers and surfers out to sea. Large breaking waves can 
  cause injury, wash people off beaches and rocks, and capsize 
  small boats near shore. 

* ADDITIONAL DETAILS...Swell heights 11 to 14 feet at 20 to 22
  seconds. This will generate breaking waves of 20 to 25 feet, 
  favored locations may exceed 25 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in 
such conditions, stay off the rocks.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 30, 3:11 AM PST, 35 minutes earlier.

Area forecast discussion, Dec 30, 3:11 AM PST, 35 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
311 AM PST Mon Dec 30 2019

.SYNOPSIS...A few isolated showers possible early this morning,
but dry weather by this afternoon. Dry and mild weather
conditions are then expected for the remainder of the week, and
likely into next weekend as well. Large surf will impact the
coastline midweek resulting in hazardous conditions.

&&

.DISCUSSION...As of 3:06 AM PST Monday...An that's a wrap as
precip is ending from north to south. The low pressure system that
brought periods of moderate to heavy rain to portions of the Bay
Area on Sunday continues to move down the coast. Latest satellite
imagery shows the low pressure spinning quickly southward near
Point Conception. For the most part precip has ended, but a few
isolated showers are spinning around the low. Not expecting any
impacts to the Monday morning commute from rain, but some patchy
fog could cause some issues.

Otherwise, today kicks off a drying trend as a ridge of high
pressure builds over the Bay Area. The building high pressure will
not only lead to drier weather, but a slight warm up with highs
in the 50s and 60s through New Year's Day. For those with night
time activities on New Year's Eve it look cools, but not overly
cold with lows in the 40s(a few degrees above normal). The upper
ridge flattens Wednesday into Thursday as a low moves into the Pac
NW. Model QPF remains north of the Bay Area and will keep forecast
dry at this time.

The upper ridge rebuilds Thursday into Friday keeping dry weather
in place. This is a slight shift in the forecast as the previous
forecast had a slight chance of rain across the North Bay. Low
confidence forecast as rain chances may return to the North Bay
as the tail end of a system sweeps through NorCal.

Beyond the weekend timeframe the lastest 6-10 and 8-14 day CPC
outlooks keep the Bay Area cool, but dry.

&&

.AVIATION...As of 9:52 AM PST Sunday...for 06Z Monday TAFs. Light
to moderate rain continues to impact parts of the San Francisco
Bay Area and central California coast this evening with MVFR and
VFR conditions at the TAF sites. As the upper level low remains
offshore and drops south along the California coast overnight,
rain chances will diminish from north to south across the region.
Will likely see VFR conditions predominately return over the next
6-12 hours as an upper level ridge begins to develop over the
region. Winds are generally forecast to remain light at the TAF
sites overnight and into tomorrow.

Vicinity of KSFO...VFR/MVFR ceilings at the terminal over the next
several hours as a band of light to moderate rain impacts the
airport. Rain chances will decrease as the night continues.
Easterly winds around 10 kt will gradually subside overnight.
Uninterrupted VFR conditions will likely return after about 13Z
Monday.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR and possibly MVFR conditions are
forecast overnight with scattered rain showers. Locally gusty
southeast winds at SNS between 15-20 kt will continue over the
next several hours. VFR conditions will then prevail on Monday.

&&

.MARINE...as of 8:28 PM PST Sunday...Rain chances will begin to
decrease over the coastal waters as the night progresses. A
moderate northwest swell will persist through Sunday before a
series of longer period northwest swells moves in starting Monday.
A combination of locally breezy winds and building swell will
generate hazardous sea conditions on Sunday and into next week,
particularly for smaller vessels.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pigeon Pt to Pt Pinos 0-10 nm from 3 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 3 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm from 9 AM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm from 9 AM

&&

PUBLIC FORECAST: MM
AVIATION: Rowe
MARINE: Rowe

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

Nearby

Beach Hazards Statements in California, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.